Side effects including menopausal symptoms are relatively common with hormone therapy

Side effects of tamoxifen

It is common to experience menopausal symptoms when taking tamoxifen such as your periods stopping (if you have not been through the menopause), hot flushes, sleep disturbance and vaginal discharge. Other common side effects of tamoxifen include nausea, fatigue, and eye problems. It can also increase your risk of blood clots – most of which are not serious but do need treatment – but this is rare.

Taking tamoxifen can also increase your risk of developing cancer of the lining of the womb (endometrial cancer) but this is also rare. There is more chance that your breast cancer will come back if you don’t take tamoxifen than there is of developing endometrial cancer if you do take it. If you experience unusual bleeding from the vagina having taken tamoxifen, you should get it checked with your breast care team or GP as this is a potential symptom of endometrial cancer.

It is very important that you do not become pregnant while taking tamoxifen, because it may harm your baby. If you would like to have children during this time, discuss your options with your breast care team.

Side effects of aromatase inhibitors

Common side effects of aromatase inhibitors include pain and stiffness in your muscles and joints, nausea, fatigue, and menopausal symptoms such as hot flushes and vaginal dryness.

Taking aromatase inhibitors or having ovarian suppression can increase your risk of osteoporosis (weak bones). If you are prescribed an aromatase inhibitor or if you are given ovarian suppression you should have your bone density measured at the start of treatment to assess your risk of osteoporosis. You may need to take vitamin D and calcium supplements during aromatase inhibitor treatment to strengthen your bones. If you are at high risk of osteoporosis you may be offered an additional treatment with bone-strengthening drugs called bisphosphonates.

In some hospitals, if you have been through the menopause you may be offered treatment with bisphosphonates regardless of your risk of osteoporosis. This is because bisphosphonates have also been shown to reduce the risk of your cancer spreading to your bones. Find out more about bisphosphonates.

Coping with menopausal side effects

There are drugs available to help reduce some menopausal symptoms such as hot flushes and you should discuss with your breast care team whether there are any options available for you. You can ask to be referred to a doctor with expertise in the menopause if you would like. Although the most effective way to relieve menopausal symptoms is normally to use HRT (hormone replacement therapy), this may not be safe for women who have had breast cancer and is not recommended.

There are a number of other things you can do that may help to reduce menopausal symptoms, such as exercising and cutting out caffeine and nicotine. You can talk to your GP for more advice on lifestyle changes you can make.

You may also find some complementary therapies helpful in relieving menopausal symptoms.

The menopausal side effects of hormone therapy can be difficult to manage but to get the most from your hormone therapy it is important not to miss treatments or stop treatment early. If you are suffering from severe side effects and considering stopping your treatment, we recommend that you discuss this with your breast care team or GP.

Need more information?

For practical and emotional support you can contact Breast Cancer Care (0808 800 6000) or Macmillan Cancer Support (0808 800 0000)

Need more information?

For practical and emotional support you can contact Breast Cancer Care (0808 800 6000), Macmillan Cancer Support (0808 800 0000) or Tenovus Cancer Care (0808 800 1010)

Information Standard

Information last reviewed: November 2017

Next review due: November 2020

Breast Cancer Now's health information is covered by NHS England's Information Standard quality mark. Find out how this resource was developed.